Muscle pain/ weakness spasms - Cholesterol Support

Cholesterol Support

8,873 members2,537 posts

Muscle pain/ weakness spasms

daisyd
daisyd

Hi I have taking atorvastatin 80mgs for a couple of years now, before that simvastatin

I have always had weak muscles but lately having spasms and pain in my left/hip leg.

I know one of the side effects of cholesterol meds is muscle weakness, just wondering what it feels like and how long did it take to improve it once off them

I am going to discuss this with my Doctor

My HDL blood test is 1.61

Serum cholesterol 685

And Serum LDL 0.3

Triglycerides 1.39

Which I don’t think is high

I know the importance of keeping cholesterol levels under control, I am only 63 and thinking I might have to get a stair lift

Thanks in advance

23 Replies

Hi,

There is a man made formula for total cholesterol (Serum Cholesterol).

The three numbers given for lipids do not add up to total cholesterol 6.85? please check your lipid numbers.

Thanks.

daisyd
daisyd in reply to sandybrown

Sorry just checked my blood results again

Serum HDL cholesterol 1.61

Serum cholesterol /HDL ratio 1.85

Serum LDL cholesterol level 0.73

Serum triglyceride levels 1.39

Sorry don’t know what I was looking at the other day

My leg muscles (thighs )are less painful cramps/ twitches are not so bad

Muscles getting stronger, I will phone the Doctor again next week and let him know

Thanks

sandybrown
sandybrown in reply to daisyd

Hi,

Thanks.

Your total cholesterol is just under 3. Compared to 5.5, UK, NHS values of limit.

You doctor need to look at the numbers and may be to review you medication.

You body needs cholesterol for the body to function properly.

Take care.

daisyd
daisyd in reply to sandybrown

Thank you so much, will speak to the Doctor perhaps I just need another statin or definitely a lower dose thanks again

There are ethnic groups around the world who live with elevated cholesterol levels naturally. Equally there are groups who live with very low cholesterol levels. There is no norm as Dr's suggest, it is a European theoretically ideal number. I have lived my adult life at 9.8 average, eating the appropriate diet my specialist put me on years ago. Neither medication nor diet has ever gotten my cholesterol below 6.8. I have been unmedicated for most of my journey and remain so now. With a move away from off the shelf pre made/ mixed foods and drink to natural, fresh and no man made substitutes my Dr's are concerned my cholesterol levels are too high at 6.4! I'm getting even less exercise now I'm approaching 70 to boot. My conclusion is that the man adulterated foods that proliferate the supermarkets shelves are not without cost to our health.

I know one of the side effects of cholesterol meds is muscle weakness, just wondering what it feels like and how long did it take to improve it once off them

I have been off Atorvastatin since 2017 and although the muscle pains have gone my muscle mass and strength has not returned to its previous body mass.

ling
ling in reply to sleeksheep

Muscle loss? Any weight loss as a result?

Thank you

sleeksheep
sleeksheep in reply to ling

I lost 9kg mainly the shoulders , arms and chest muscle.

And because of arthritic joints I cant do resistance training to get it back.

Dont appear to have lost leg muscle thankfully.

BMI 23.1

ling
ling in reply to sleeksheep

Were your thyroid levels tested?

sleeksheep
sleeksheep in reply to ling

No because I never felt tired or anxious and have had no otherwise effect besides the muscle loss which is a known side effect of statins ( I was only on 5mg Atorvastatin for the last three years I was taking it )

ling
ling in reply to sleeksheep

Hyperthyroidism, in particular Graves, can cause the type of weight loss down to the muscle, that u describe. I've experienced it.

I will check out muscle loss in relation to statins. I've not yet heard of this one. How long were u on the statin and at what dose, aside from the 5mg in the final 3 years?

sleeksheep
sleeksheep in reply to ling

Fourteen years - mostly at 20 mg Atorvastatin

ling
ling in reply to sleeksheep

Was the atorvastatin replaced by something else?

Hyperthyroidism can also cause AF.

sleeksheep
sleeksheep in reply to ling

Stopped statins totally and using citrus bergamot

ling
ling in reply to sleeksheep

Why was the statin initially prescribed?

U mentioned "arthritic joints". Could u share more on this?

LDL was calculated using the Friedewald equation:

LDL (mmol/L) = Total Cholesterol – HDL Cholesterol – (triglycerides/2.2), for UK unit of measurement.

My HDL blood test is 1.61

Serum cholesterol 685

And Serum LDL 0.3

Triglycerides 1.39

.

0.3 = Total cholesterol - 1.61 - 1.39/2.2

Total cholesterol = 0.3 + 1.61 + 1.39/2.2

= 0.3 + 1.61 + 0.63

= 2.54

May be you can re check the blood test results wit your GP practice?

.

Hi, statins can affect B12 levels. One of the classic symptoms of B12 deficiency is muscle weakness and fatigue. I'm surprised your Doc hasn't routinely checked this.

Thank you will check later

I know how you feel. I was put on them as a precautionary med after having stents put into my coronary arteries.ive tried all the others and settled for these. Between the devil and the deep blue sea as like you i get weakness and achy joints and cramps. Get breathless as well but cant be sure its these tablets or my Candesartan or. Bisopralol.

I was switched from simvastatin to atorvastatin 20 mg 3 years ago no problems My dose is much lower than yours. I take Naturelo (AMAZON) B Complex fruit and vegetable blend with CoQ10 2mg I also take CoQ10 100mg and Vitamin D3 125 mg/ 5000 IU Do not know if this will help with your problems My cholesterol is under control Statins deplete CoQ10 Good Luck

Thanks for all your replies, early days I know,but I feel so much better today,no cramps or spasms last night and not so much muscle pain, going to look at blood test results again tomorrow,

Will keep you informed, thanks again

funny...i am lying down right now with acute muscle / nerve pain in my left leg...been all week like this...take statins for 4 years now...cramps etc got worse recently...I dont know if it is statins tho as i havent taken any for a week now and no difference???

I've known a few people who, after taking statins experienced muscle loss/weakness/damage, liver damage, chronic fatigue, aches & pains, brain fog, poor memory, etc. I think it's a fairly common side-effect. You may find this site helpful.

spacedoc.com

spacedoc.com/sitemap.htm

You may also like...